Ryan T. Hoff, DO, Ami Patel, DO, MBA, Alan Shapiro, MD
Advocate Lutheran General Hospital, Park Ridge, IL
Pseudomonas aeruginosa (P. aeruginosa) is an opportunistic gram negative pathogen known to cause enterocolitis in children and nosocomial infections, including hospital acquired pneumonia (HAP) and catheter associated urinary tract infections (UTIs). Rarely, P. aeruginosa causes antibiotic-associated diarrhea in immunocompromised hosts, but this has not been reported in immunocompetent ambulatory hosts.
An 81 year old previously healthy woman presented to the emergency department (ED) with diarrhea for 2 days. A week prior to symptom onset, she completed a 17 day course of ciprofloxacin for a UTI, with resolution of dysuria. She described frequent, watery, nonbloody bowel movements with nausea and emesis. She was treated with intravenous saline and ondansetron, and discharged. The next day, she developed bloody bowel movements associated with weakness and mild lower abdominal pain. With ongoing diarrhea, she returned to the ED. Physical exam showed very mild left lower quadrant abdominal tenderness, without rebound or guarding. Laboratory studies showed white blood cell count 11,800 cells/mcL, potassium 3.3 meq/dL, and lipase 67 units/L. Electrolytes and liver enzymes were otherwise normal. Clostridium difficile (C difficile) stool toxin PCR was negative. CT abdomen and pelvis without contrast showed diverticulosis and mild inflammation surrounding the sigmoid colon (Figures 1 & 2). She was started empirically on ciprofloxacin and metronidazole, and admitted to the medical floor. Over the next 3 days, she gradually improved. Stool culture grew P. aeruginosa, with absence of normal fecal flora. Sensitivities showed resistance to ciprofloxacin and levofloxacin. Given her clinical improvement, antibiotics were discontinued after 7 days.
We report a case of P. aeruginosa as a cause of bacterial colitis. Our patient’s prior antibiotic therapy may have increased her susceptibility to this infection via loss of normal fecal microbiota, leading to a loss of competitive exclusion and diminished colonic barrier protection. To our knowledge, this is the first reported case of post-antibiotic diarrhea caused by P. aeruginosa in an immunocompetent ambulatory host. This may be an important diagnostic consideration in patients presenting with persistent diarrhea following antibiotics, with negative C. difficile stool testing. The role for antibiotic therapy in Pseudomonas associated diarrhea warrants further research.
Citation: Ryan T. Hoff, DO, Ami Patel, DO, MBA, Alan Shapiro, MD. P1066 - PSEUDOMONAS AERUGINOSA: A RARE CAUSE OF COMMUNITY-ACQUIRED ANTIBIOTIC-ASSOCIATED DIARRHEA IN AN IMMUNOCOMPETENT ADULT. Program No. P1066. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.